Please note: This sheet is for information purposes only. Any claims made in this sheet should not be considered as medical or legal advice.
Opioids are a class of drugs that are designed to reduce pain. Common opioids include codeine, morphine, oxycodone, fentanyl, methadone, carfentanil and heroin. Any of these can be administered as tablets, capsules, syrups, liquids for injection, nose sprays, skin patches or even suppositories[i].
In recent years, there has been a dramatic increase in overdose deaths from the non-medical use of these drugs, especially as they are often mixed with other illicit drugs such as heroin, cocaine and other kinds of non-prescription, and sometimes counterfeit, pills[ii].
When users take too much, they may start to exhibit the signs of an overdose, including:
- Slow or weak breathing
- Dizziness, confusion, drowsiness
- Cold and clammy skin
- Pinpoint (very small) pupils
- Collapse and coma[i]
CUPE members work across all sectors of society. As the prevalence of opioid overdose increases, it is becoming more likely that our members may encounter clients, patients and members of the general public who are experiencing suspected opioid overdose reactions.
Administration of medication in various forms is a regular occurrence for CUPE members working as emergency and first responders such as paramedics, healthcare settings, and in some community social services worksites. However, administering a counter-agent medication to offset an overdose is a new and a potentially intimidating prospect for the majority of CUPE workers in other jurisdictions including municipalities, schools, libraries and some social services.
The benefit of preventing the loss of a life from an overdose is clear. That said, CUPE members must take precautions when agreeing to treat suspected cases of opioid overdose. If an employer requests that CUPE members start acting as front line emergency responders, there are several considerations that must be addressed BEFORE workers are reasonably expected to act.
Countering an opioid overdose: Naloxone
Naloxone (aka Narcan) is a common and extremely effective counter-agent for an opioid overdose. This drug does not require a prescription, and is available in both an injection and nasal spray. It works by attaching to the same receptors in the brain as an opioid does, thus blocking the opioid’s effect. Naloxone is generally considered to be safe to use, with no expected side effects. It is also believed to be safe to administer even if there are no opioids present, unless the recipient is allergic. If the user does have opioids in their system, their reactions to Naloxone could include severe withdrawal symptoms such as abdominal cramping, nausea, vomiting.
Incident Response: Consultation, participation, plan
Employers who expect their employees to respond to suspected overdose incidents must develop clear policies, protocols and procedures that are developed in consultation, and with the participation of, the workplace health and safety committee or representative. Comprehensive training must be provided to all staff on how to respond. Simply having doses of Naloxone “behind the counter” with no instruction policy or direction from the employer is not acceptable. Policies and plans must include the required personal protective equipment that will be supplied to the workers. The incident response plan must include steps to take when assessing the situation, consideration of exposure to hazards, emergency contacts and a plan for any number of unforeseen complications.
Expectations made of workers must also be made very clear. Workers must be assured that they will be free from any form of reprisal if they attempt to respond to a suspected opioid overdose. It should be noted that some workers’ compensation boards may consider administration of treatment not specifically described by employer policy and programs or a collective agreement as “volunteering.” Therefore, claims for injuries or conditions sustained while performing these activities, both at or outside of work hours may not be covered by the worker’s compensation board. Workers must be assured that the employer will support them legally and financially regardless of the outcome. Finally, it must be noted that not all workers will be comfortable with this task, and there must be provisions for all workers to discuss and deal with their concerns.
Personal Protective Equipment
While every workplace is different, there are some commonalities when dealing with a suspected opioid overdose. Biological concerns are very present, as a person who is overdosing is likely to vomit. Transmission of the opioid itself is also a risk. Some forms of opioids, including carfentanil, are so potent that transmission of even a few grains (either through the skin, inhaled or ingested) can be dangerous to the health of the responder.[ii] As such, the employer must provide adequate and appropriate personal protection equipment and training on its use – including proper donning and doffing techniques.
Comprehensive First Aid Training
Most people are not trained to react to emergency situations or to identify the correct steps to take during an overdose. Workers who are expected to administer naloxone should be provided with full first aid and cardiopulmonary resuscitation training with additional training on how to recognize the symptoms of an overdose. It’s also possible these workers might be required to provide additional care while waiting for paramedics to arrive.
Violence Hazard Assessment
Violence towards CUPE members is an ongoing concern. Participation in a program where naloxone is administered may increase the risk in two immediate areas:
- Workers who are administering the drug have to be in close contact with the recipient. A person who is overdosing may be unpredictable and potentially confused about their surroundings. They may attempt to strike out if they feel threatened. Their conduct might increase the chance of injury, especially if they become aggressive during the withdrawal.
- Once it is known that certain locations have staff that will administer naloxone, they will become defacto “safe use sites.” This may potentially increase the volume of drug users, whether of opioids or other drugs.
Employers must take these factors into account and perform a violence hazard assessment to determine the proper controls to keep CUPE members safe. This assessment should be documented and conducted in consultation with the workplace health and safety committee or worker representative to help determine control measures.
Injuries and Critical Incident Stress
Employers must ensure that any CUPE member who is expected to work with suspected cases of opioid overdose will not suffer any loss of pay if they are injured in the process. Mental injury can occur as well. In addition to potential physical injury, employers must be aware that dealing with someone at the workplace who is overdosing, or worse, who dies, will create significant psychological stress for CUPE members even if they are not involved with direct incident response. Employers will need to ensure there are adequate resources to properly treat the critical incident stress response before it causes additional mental injury.
Solving the Opioid Crisis
Naloxone is an effective means for preventing fatality from an overdose, but it does not treat the problem of non-medically prescribed use of opioids. Equipping CUPE members with Naloxone kits is not a solution to the opioid crisis. Full solutions, including comprehensive health and addiction strategies, rest with the provincial and federal governments. These include supervised consumption sites, improved access to recovery and rehabilitation facilities, decriminalization, etc.
If your employer raises the topic of administering naloxone, contact your CUPE National Servicing Representative right away. For more information on any of the health and safety information contained here, contact the CUPE National Health and Safety Branch.